Oct 10, 2002
I noted your negative response to the earlier question regarding epivir/videx/viread. I have to start treatment shortly and my doctor wants to give me the same regimen. He says he is aware of the interaction between videx/viread and adjusts accordingly. He says he has experience with this combo and also experience in using triple nuc therapy as a first regimen. I trust him as he does have a large HIV practice here in NYC and I have heard good things about him. But I also know that what he is recommending is somewhat unorthodox as it does not have any studies backing it up. My tcells are 200 and my viral load is 65k. Do you have any further thoughts on this?
Response from Dr. Wohl
You like your doc but not his recommendation. You, my friend, have a dilemma.
Knowledge is power, we all know, and your physician should understand and respect that. Likewise, since it is your life and your own research has led you to have concerns about a combination for which there is no available pharmacologic data, he should acknowledge you concerns and devise another combo given there are many good choices out there.
Feeling a bit timid when confronted by the white coat? Here are the facts: We know tenofovir increases the ddI level substantially. When these drugs are also taken with food (which is supposed to decease the level of ddI) the ddI level goes up even further. This counter-intuitive observation suggests to me that something funky is going on and best guesses may be dangerous. Some are reducing the dose of the ddI but they are still guessing. Also, it is not like your doc has had years to study the results of this particular combination. Tenofovir has not been available for very long, ditto for Videx-ec.
If you doctor insists on this combo, check his stock portfolio and/or ask why given the many other choices that enjoy broader support and more of a track record he feels the way he does. His understanding of your concerns will let you know if his reputation is deserved. DW
Seven weeks into a regimen, seeing symptoms of peripheral neropathy
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.